Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 154, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 8, 2012, 3:30 PM CDT for Boone County, Story County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2012, 3:30 PM CDT (20:30 UTC)
- Expired
- Aug 8, 2012, 4:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 34 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
555
WUUS53 KDMX 082030
SVRDMX
IAC015-169-082100-
/O.NEW.KDMX.SV.W.0154.120808T2030Z-120808T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED AUG 8 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BOONE COUNTY IN CENTRAL IOWA...
WESTERN STORY COUNTY IN CENTRAL IOWA...
* UNTIL 400 PM CDT
* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 11 MILES NORTH OF OGDEN TO BOONE TO WOODWARD...AND MOVING EAST
AT 40 MPH.
AT 325 PM THE BOONE COUNTY EMERGENCY MANAGER REPORTED 60 MPH WINDS
3 MILES SOUTHEAST OF BEAVER WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
AMES...MADRID...HUXLEY...STORY CITY...BOONE AIRPORT...LUTHER...
SHELDAHL...SLATER...KELLEY...AMES AIRPORT AND GILBERT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 103 AND 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.
&&
LAT...LON 4186 9357 4186 9397 4203 9397 4221 9405
4221 9358 4221 9356 4205 9350
TIME...MOT...LOC 2030Z 267DEG 33KT 4220 9398 4204 9388
4186 9389
WIND...HAIL 60MPH <.75IN
$$2 follow-up statements
193
WWUS53 KDMX 082039
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
339 PM CDT WED AUG 8 2012
IAC015-169-082100-
/O.CON.KDMX.SV.W.0154.000000T0000Z-120808T2100Z/
STORY IA-BOONE IA-
339 PM CDT WED AUG 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BOONE
AND WESTERN STORY COUNTIES UNTIL 400 PM CDT...
AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 10 MILES NORTH OF BOONE TO BOONE TO MADRID...MOVING EAST AT 40
MPH.
LOCATIONS IMPACTED INCLUDE...
AMES...HUXLEY...STORY CITY...SHELDAHL...SLATER...KELLEY...AMES
AIRPORT AND GILBERT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 103 AND 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.
&&
LAT...LON 4186 9357 4186 9381 4204 9382 4221 9390
4221 9356 4205 9350
TIME...MOT...LOC 2039Z 267DEG 33KT 4220 9387 4204 9377
4186 9378
WIND...HAIL 60MPH <.75IN
$$393
WWUS53 KDMX 082056
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT WED AUG 8 2012
IAC015-169-082106-
/O.EXP.KDMX.SV.W.0154.000000T0000Z-120808T2100Z/
STORY IA-BOONE IA-
356 PM CDT WED AUG 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOONE AND WESTERN
STORY COUNTIES WILL EXPIRE AT 400 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING WILL MOVE OUT OF THE
WARNED AERA BY 400 PM. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.
LAT...LON 4186 9357 4186 9381 4204 9382 4221 9390
4221 9356 4205 9350
TIME...MOT...LOC 2056Z 267DEG 33KT 4221 9366 4205 9356
4187 9357
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:20 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 8, 3:20 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT WED AUG 8 2012 .SHORT TERM /TONIGHT/... WELL ADVERTISED SHORTWAVE PUSHING SOUTH ALONG UPPER LEVEL RIDGE HAS ALLOWED FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE WESTERN PORTION OF THE CWA. FORCING WITH WAVE WILL CONTINUE THROUGHOUT THE OVERNIGHT...THOUGH ANTICIPATE THE PUSH TO REMAIN EASTWARD...MORE IN LINE WITH UPPER LEVEL FLOW. IN ADDITION...SECONDARY PUSH OF DEVELOPMENT CURRENTLY LOCATED IN EASTERN SD WILL DIG SE AS WELL. HAVE THEREFORE TRENDED HIGHEST POPS THROUGHOUT THE OVERNIGHT FARTHER EAST AND NORTH....WITH PRECIPITATION ENDING QUICKLY BEHIND SYSTEM. OVERNIGHT TEMPERATURES TRICKY WITH ONGOING PRECIPITATION AND CLOUD COVER...BUT HAVE KEPT TEMPERATURES IN LINE WITH GOING FORECAST. COULD SEE AREAS OF FOG IN THE MORNING WITH LOW LEVEL MOISTURE...BUT NOT ENOUGH CONFIDENCE WITH WINDS LOOKING TO REMAIN UP AND CLOUD COVER TO INCLUDE MENTION ATTM. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... MODERATELY ACTIVE NORTHWEST FLOW PATTERN WILL PRODUCE A COUPLE OF CHANCES FOR SCATTERED PRECIPITATION INTO NEXT WEEK...WITHOUT A LOT OF HEAT. SHORT WAVE AND VORTICITY CENTER PRODUCING CURRENT PRECIPITATION SHOULD MOSTLY EXIT SOUTHEASTERN PORTIONS OF FORECAST AREA BY THURSDAY MORNING. SECOND STRONG UPPER CIRCULATION CENTER OR CLOSED LOW WILL DROP SOUTH FROM THE MINNESOTA ARROWHEAD THURSDAY MORNING TO SOUTHERN LAKE MICHIGAN BY THURSDAY MIDNIGHT. FORCING FROM THIS FEATURE MAY BRUSH THE MASON CITY AND WATERLOO AREAS THURSDAY AFTERNOON...BUT STRONG LOW-LEVEL COLD AND DRY ADVECTION DOES NOT FAVOR MUCH DEVELOPMENT OF CONVECTION. SO ONLY LOW PROBABILITIES FOR MEASURABLE PRECIPITATION OVER THE EASTERN FORECAST AREA THURSDAY. FAIRLY STRONG LOW-LEVEL COOL FLOW WILL ALSO HOLD DOWN TEMPERATURES IN THE 70S FOR MUCH OF THE DAY. BREEZY CONDITIONS SHOULD KEEP TEMPERATURES FROM DROPPING TOO MUCH THU NIGHT...BUT IDEAL CONDITIONS WITH LIGHT WINDS TO SEE SOME 40S AGAIN NORTH AND EAST OF DES MOINES BY SAT MORNING. ANOTHER WEAK SYSTEM FROM THE DAKOTAS WILL BRING IN PRECIPITATION CHANCES AGAIN SATURDAY NIGHT AND SUNDAY. TIME AVAILABLE FOR MOISTURE RETURN WILL BE LIMITED WITH THE SYSTEM...SO MOSTLY LIGHTER RAINFALL AMOUNTS ARE ANTICIPATED. MOST OF THE RAIN SHOULD MOVE SOUTHEAST BY SUNDAY NOON. 12Z GFS MODEL SOLUTION FOR THIS FEATURE APPEARS TO OVERDEVELOP THE SURFACE LOW...SLOWING AND OVERINTENSIFYING THE SYSTEM IN GENERAL...SO IT WAS LARGELY DISCOUNTED FOR DETAILS. A BREAK IN THE WEATHER IS EXPECTED FOR MONDAY AND TUESDAY. BY WEDNESDAY...IT LOOKS LIKE ANOTHER SYSTEM WILL APPROACH FROM THE WEST-NORTHWEST. TIMING ON IT IS STILL IN QUESTION...BUT IT LOOKS LIKE A STRONGER SURFACE SYSTEM IS LIKELY IN THE EARLY WEDNESDAY TO THURSDAY TIME FRAME...ALONG WITH STRONGER THUNDERSTORM POTENTIAL. && .AVIATION...08/18Z SHORTWAVE CONTINUES TO PUSH SE ACROSS IA...BRINGING A LINE OF THUNDERSTORMS. ANTICIPATE THIS TO AFFECT KFOD...AND KDSM. HOWEVER...HAVE LITTLE CONFIDENCE IN TS REACHING FAR ENOUGH NORTH TO AFFECT KMCW/KALO AND PERSISTING TO AFFECT KOTM. HAVE MENTIONED VCSH HOWEVER AT THESE LOCATIONS AND COULD SEE SOME VCTS. IF A STORM DOES AFFECT A SITE COULD SEE PERIODS OF MVFR AND IFR CEILINGS AND VISIBILITIES. BUT AGAIN...WITH SCATTERED NATURE OF STORMS DO NOT HAVE HIGH CONFIDENCE. BEHIND SYSTEM...WINDS WILL SHIFT TO THE NORTH. COULD SEE FG OR BR AT SITES IN THE MORNING...BUT DOES LOOK LIKE WINDS WILL STAY UP HELPING TO LIMIT THAT POTENTIAL EXCEPT AT KOTM WHERE HAVE TRENDED VISIBILITIES DOWN TOWARDS 12Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...DONAVON AVIATION...AWB
Hazardous weather outlook, Aug 8, 3:28 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT WED AUG 8 2012 IAZ004>007-015>017-023>028-033>039-049-050-062-075-086-097-092030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK- MAHASKA-WAPELLO-DAVIS- 328 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE STORM MAY OCCUR WITH WINDS AND HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE FORECAST MAINLY EAST OF INTERSTATE 35 ON THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ044>048-057>061-070>074-081>085-092>096-092030- CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS- MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- 328 PM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE FORECAST EAST OF INTERSTATE 35 ON THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. AWB
In the hours before
Local storm report, Aug 8, 2:36 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
236 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 2 E BREDA 42.18N 94.94W
08/08/2012 E1.00 INCH CARROLL IA TRAINED SPOTTER
&&
CCOGILLocal storm report, Aug 8, 2:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HAIL 4 SE BREDA 42.14N 94.92W
08/08/2012 E0.88 INCH CARROLL IA 911 CALL CENTER
&&
CCOGILLocal storm report, Aug 8, 2:52 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
252 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 5 SSE BREDA 42.12N 94.94W
08/08/2012 E1.25 INCH CARROLL IA OTHER FEDERAL
NSSL SHAVE REPORT
&&
CCOGILLocal storm report, Aug 8, 3:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL SCRANTON 42.02N 94.55W
08/08/2012 E1.00 INCH GREENE IA PUBLIC
&&
CCOGILSpecial weather statement, Aug 8, 3:19 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 319 PM CDT WED AUG 8 2012 IAZ035-036-047-048-059-060-082045- BOONE-DALLAS-HAMILTON-POLK-STORY-WEBSTER- 319 PM CDT WED AUG 8 2012 ...GUSTY WINDS HEADING FOR CENTRAL IOWA... AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES NORTHWEST OF AMES TO 21 MILES WEST OF AMES TO 35 MILES SOUTHWEST OF AMES... MOVING EAST AT 35 MPH. WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Local storm report, Aug 8, 3:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
329 PM CDT WED AUG 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 3 SSE BEAVER 42.00N 94.12W
08/08/2012 E60 MPH BOONE IA EMERGENCY MNGR
WIND WAS ACCOMPANIED BY PEA TO DIME HAIL
&&
CCOGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 45 min |
| Aug 8, 2:00 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene | 45 min |
| Aug 8, 2:37 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 53 min |
| Aug 8, 3:01 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 43 min |
| Aug 8, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 51 min |
| Aug 8, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 38 min |
| Aug 8, 4:16 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 29 min |
| Aug 8, 4:45 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Winnebago | 36 min |
| Aug 8, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 27 min |
| Aug 8, 6:05 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 25 min |
| Aug 8, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.